Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 191, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 30, 2002, 7:51 PM CDT for Deaf Smith County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2002, 7:51 PM CDT (00:51 UTC)
- Expired
- Aug 30, 2002, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1514 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS54 KAMA 310051 SVRAMA TXC117-310130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 749 PM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEAF SMITH COUNTY IN THE TEXAS PANHANDLE * UNTIL 830 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTH OF HEREFORD...OR ABOUT 13 MILES SOUTH OF VEGA...MOVING EAST AT 15 MPH. ANOTHER SEVERE STORM IS LOCATED NEAR BOOTLEG. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HEREFORD AND BOOTLEG LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3516 10252 3482 10285 3479 10233 3511 10218 SLATTERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 7:41 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 30, 7:41 PM CDT, 10 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT FRI AUG 30 2002 RIGHT TURNING SUPERCELLS CONTINUE OVER POTTER AND DEAF SMITH COUNTIES. BRIEF TORNADO REPORTED OVER DEAF SMITH COUNTY NEAR SIMMS AROUND 0010Z. NO DAMAGE REPORTED AT THIS TIME. DOPPLER RADAR INDICATES SOUTHWARD MOVING SUPERCELL OVER WEST-CENTRAL POTTER MAY REACH AMARILLO IN THE NEXT HOUR. AXIS OF EXTREME INSTABILITY EXTENDS NORTH-EASTWARD TOWARDS OCHILTREE AND BEAVER COUNTIES WHERE OTHER STORMS ARE DEVELOPING. EXPECT SEVERE EVENT TO CONTINUE THROUGH 0200Z WITH LARGE HAIL THE MAIN THREAT. .AMA... TX...NONE. OK...NONE. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:10 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 35 min |
| Aug 30, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 59 min |
| Aug 30, 9:42 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.